Alert archive / Utah / Red Flag Warnings in 2024
Red Flag Warning 13, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Aug 22, 2024, 11:24 AM MDT for 11 counties in Utah. It took effect at Aug 23, 2024, 12:00 PM MDT. It was in force for 36 hr. 17 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 22, 2024, 11:24 AM MDT (17:24 UTC)
- In effect from
- Aug 23, 2024, 12:00 PM MDT
- Expired
- Aug 25, 2024, 12:00 AM MDT
- In force
- 36 hr
- Issued by
- NWS Salt Lake City, UT
Counties Beaver County, UT, Box Elder County, UT, Davis County, UT, Iron County, UT, Juab County, UT, Millard County, UT, Salt Lake County, UT, Sanpete County, UT, Tooele County, UT, Utah County, UT, Washington County, UT
The radar
The Salt Lake City radar (KMTX), 188 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 2:55 PM MDT | TSTM WND GST 62 | 3 S Lehi, UT | American Fork Marina mesonet site. |
| Aug 23, 3:30 PM MDT | TSTM WND GST 62 | 2 Sw Perry, UT | Mesonet station UTWLD I-15 at Willard POE. |
| Aug 24, 6:00 AM MDT | NON-TSTM WND GST 63 | 3 S Brian Head, UT | Mesonet station BHCU1 Brian Head 2S. |
| Aug 24, 10:50 AM MDT | NON-TSTM WND GST 59 | 1 Nne Stockton, UT | Mesonet station PC103 Stockton North. |
| Aug 24, 11:00 AM MDT | NON-TSTM WND GST 62 | 1 Nne Stockton, UT | Mesonet station UTSTO SR-36 at MP 49 Stockton Bar. |
| Aug 24, 11:20 AM MDT | NON-TSTM WND GST 67 | 9 Ssw Minersville, UT | Mesonet station PC472 Dry Willow. |
| Aug 24, 11:40 AM MDT | NON-TSTM WND GST 64 | 2 Ssw Enoch, UT | Mesonet station UTNCC I-15 at MP 62 N Cedar City. |
| Aug 24, 12:20 PM MDT | NON-TSTM WND GST 61 | 3 Nw Cove Ft, UT | Mesonet station PC332 Cove Fort. |
| Aug 24, 12:30 PM MDT | NON-TSTM WND GST 64 | 5 Se Enterprise, UT | Mesonet station PC336 Big Mountain. |
| Aug 24, 1:30 PM MDT | NON-TSTM WND GST 60 | 6 W Nephi, UT | Mesonet station PC349 Nephi West. |
| Aug 24, 2:10 PM MDT | NON-TSTM WND GST 59 | 2 Wsw Big Cottonwood -, UT | Mesonet station UTSTR S-Turns - Big Cottonwood Canyon. |
| Aug 24, 2:17 PM MDT | NON-TSTM WND DMG | 1 Nne South Salt Lake, UT | Social media post showing a tree down across the road near E Hollywood and 600E in Salt Lake City. |
| Aug 24, 2:20 PM MDT | NON-TSTM WND GST 58 | 9 Sw Hatton, UT | Mesonet station UT144 I-15 at MP 144. |
| Aug 24, 2:20 PM MDT | NON-TSTM WND GST 66 | 1 Ene Eureka, UT | Mesonet station PC348 Tintic. |
| Aug 24, 2:30 PM MDT | NON-TSTM WND GST 59 | 4 Nne Lake Pt, UT | Mesonet station UT201 SR-201 at I-80. |
| Aug 24, 2:32 PM MDT | NON-TSTM WND GST 59 | 1 Wsw Salt Lake City We, UT | ASOS station KSLC Salt Lake City Intl Arpt. |
| Aug 24, 2:50 PM MDT | NON-TSTM WND GST 62 | 2 Nne Lake Pt, UT | Mesonet station PC490 Kennecott Rd Lake Point. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 5.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3113 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
415 WWUS85 KSLC 221724 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 1124 AM MDT Thu Aug 22 2024 UTZ478-492-495-230130- /O.UPG.KSLC.FW.A.0009.240823T1800Z-240824T0600Z/ /O.NEW.KSLC.FW.W.0013.240823T1800Z-240825T0600Z/ Salt Lake Desert-Central Utah West Desert- Color Country West Desert- 1124 AM MDT Thu Aug 22 2024 ...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO MIDNIGHT MDT SATURDAY NIGHT FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 478, 492, AND 495... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon Friday to midnight MDT Saturday night. * AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert, Fire Weather Zone 492 Central Utah West Desert and Fire Weather Zone 495 Color Country West Desert. * WINDS...Southwest 25 to 35 mph with gusts up to 50 mph. Winds will diminish Friday night but redevelop on Saturday. * RELATIVE HUMIDITY...As low as 9 percent. Poor overnight recoveries to around 20% * IMPACTS...Critical fire weather conditions are expected. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/saltlakecity
5 follow-up statements
491 WWUS85 KSLC 221936 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 136 PM MDT Thu Aug 22 2024 UTZ478-492-495-231200- /O.CON.KSLC.FW.W.0013.240823T1800Z-240825T0600Z/ Salt Lake Desert-Central Utah West Desert- Color Country West Desert- 136 PM MDT Thu Aug 22 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON FRIDAY TO MIDNIGHT MDT SATURDAY NIGHT FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 478, 492, AND 495... * AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert, Fire Weather Zone 492 Central Utah West Desert and Fire Weather Zone 495 Color Country West Desert. * WINDS...Southwest 25 to 35 mph with gusts up to 50 mph. Winds will diminish Friday night but redevelop on Saturday. * RELATIVE HUMIDITY...As low as 9 percent. Poor overnight recoveries to around 20%. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/saltlakecity
919 WWUS85 KSLC 230607 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 1207 AM MDT Fri Aug 23 2024 UTZ478-492-495-232300- /O.CON.KSLC.FW.W.0013.240823T1800Z-240825T0600Z/ Salt Lake Desert-Central Utah West Desert- Color Country West Desert- 1207 AM MDT Fri Aug 23 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT SATURDAY NIGHT FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 478, 492, AND 495... * AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert, Fire Weather Zone 492 Central Utah West Desert and Fire Weather Zone 495 Color Country West Desert. * WINDS...Southwest 25 to 35 mph with gusts up to 50 mph. Winds will diminish late tonight but redevelop on Saturday. * RELATIVE HUMIDITY...As low as 7 percent. Poor overnight recoveries to around 20%. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/saltlakecity
646 WWUS85 KSLC 232115 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 315 PM MDT Fri Aug 23 2024 UTZ478-492-495-241215- /O.CON.KSLC.FW.W.0013.000000T0000Z-240825T0600Z/ Salt Lake Desert-Central Utah West Desert- Color Country West Desert- 315 PM MDT Fri Aug 23 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT SATURDAY NIGHT FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 478, 492, AND 495... * AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert, Fire Weather Zone 492 Central Utah West Desert and Fire Weather Zone 495 Color Country West Desert. * WINDS...Southwest 25 to 35 mph with gusts up to 60 mph. * RELATIVE HUMIDITY...As low as 8 percent. Poor overnight recoveries of 20 to 30 percent. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/saltlakecity
687 WWUS85 KSLC 240847 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 247 AM MDT Sat Aug 24 2024 UTZ478-492-495-242200- /O.CON.KSLC.FW.W.0013.000000T0000Z-240825T0600Z/ Salt Lake Desert-Central Utah West Desert- Color Country West Desert- 247 AM MDT Sat Aug 24 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 478, 492, AND 495... * AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert, Fire Weather Zone 492 Central Utah West Desert and Fire Weather Zone 495 Color Country West Desert. * WINDS...Southwest 25 to 35 mph with gusts up to 60 mph. * RELATIVE HUMIDITY...As low as 8 percent. Poor overnight recoveries of 20 to 30 percent. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/saltlakecity
930 WWUS85 KSLC 242101 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 301 PM MDT Sat Aug 24 2024 UTZ478-492-495-250600- /O.CON.KSLC.FW.W.0013.000000T0000Z-240825T0600Z/ Salt Lake Desert-Central Utah West Desert- Color Country West Desert- 301 PM MDT Sat Aug 24 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 478, 492, AND 495... * AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert, Fire Weather Zone 492 Central Utah West Desert and Fire Weather Zone 495 Color Country West Desert. * WINDS...Southwest 25 to 35 mph with gusts up to 60 mph. * RELATIVE HUMIDITY...As low as 8 percent. Poor overnight recoveries of 20 to 30 percent. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit http://weather.gov/saltlakecity
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 22, 3:50 AM MDT, 7 hours 34 minutes earlier.
Area forecast discussion, Aug 22, 3:50 AM MDT, 7 hours 34 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
350 AM MDT Thu Aug 22 2024
.SYNOPSIS...Almost continuous thunderstorm development across
southern Utah is forecast through Friday resulting from deep
moisture. An area of low pressure from the northwest will
gradually track toward the region, allowing for showers and
thunderstorms across central and northern Utah as well as stronger
winds for Friday. Cooler temperatures will arrive for many
following the passage of a cold front over the weekend.
&&
.SHORT TERM (Through 12Z/6AM Saturday)...
Today into tomorrow is setting up to a little different from the
typical diurnally initiated thunderstorms we might see. That is
not to say thunderstorms won't fire during the afternoon/evening
hours today and Friday, because they certainly will. However,
scattered showers and thunderstorms are expected to almost be
continuously initializing in the south from now through Friday
night. And that does include nighttime convection.
Already in the overnight hours, a few thunderstorms have tracked
across Zion NP and across southwest Utah. An MCV is tracking
through northern Arizona at this hour and is forecast to generally
track northward this morning toward Utah. With an unstable
atmosphere in southwest Utah and potent moisture in place (PW
values of 1.2 to 1.4), continued development of thunderstorms in
southwest and southern Utah is forecast this morning. Some of
these thunderstorms will be capable of producing heavy rain and
localizing flash flooding.
As 1.0+ PW values race their way northward this morning, we'd
only expected additional thunderstorm development to expand in
coverage into central and northern Utah. The moisture in southern
Utah will not go anywhere and as a result, with such potent
moisture in place, a flood watch seems like the right call for
risk of flash flooding in vulnerable areas like slot canyons,
normally dry washes, creeks and streams, recent burn scars, and
other low- lying and flood- prone locations.
All-the-while, an area of low pressure centered to the northwest
will continue to influence our weather headed into Friday. A very
strong pressure gradient will result in strong southerly winds for
the western half of the state, starting very early in the morning
and persisting well into the evening. It may even be tough to get
winds to decrease headed into the overnight hours with winds
still forecast between 25 and 30 mph in the critical layer, ahead
of a cold frontal passage. Winds across the west desert and
southwest Utah, especially along and south of I-80 have a near
100% chance of exceeding 40 mph wind gusts with isolated areas
where 50+mph winds are forecast. As a result, wind advisory
criteria has been considered this forecast package but will let
the day crew make the final decision for tomorrows headlines.
.LONG TERM (After 12Z/6AM Saturday)...An anomalously deep trough
will be moving into the Great Basin on Saturday. Our area will be
ahead of this trough on Saturday with strong southwesterly flow
encompassing the entire area with surface winds gusting 30-40 mph
across most locations Saturday afternoon. Wind gusts 50+ mph will be
possible across higher exposed terrain. This approaching trough will
also help to shift our monsoon moisture further east. High
temperatures on Saturday will be a few degrees below normal as
heights start to fall ahead of the frontal passage. This mostly dry
frontal passage will occur overnight Saturday resulting in
temperatures dropping another ~10 degrees compared to Saturday.
Highs on Sunday will have it feeling like the end of September,
rather than the end of August. Even though drier air will accompany
this trough, any lingering moisture could result in some light
precipitation. There is ~15% chance that the highest terrain of the
Wasatch and Uintas could see their first snowflakes of the season,
but limited moisture will prevent accumulating snow.
This trough will shift east leaving a dry westerly flow in its wake
with temperatures slowly climbing back to near normal by Tuesday.
Guidance starts to diverge by the middle of next week. 53% of
members suggest another trough could graze us to the north and bring
reinforcing cooler than normal air and some precipitation chances.
The other 47% of solutions keep this trough well to the north with
near normal temperatures and dry conditions persisting.
&&
.AVIATION...KSLC...VFR conditions will persist for the KSLC terminal
through the period. Southerly winds will increase through the day
with gusts >20kts during the day. Moisture in place will result in
convection developing near the terminal after ~17Z that could result
in brief MVFR conditions as heavy rain could lead to reduced VIS.
Additionally, outflow boundaries nearby may create brief wind shifts
across the terminal.
.REST OF UTAH AND SOUTHWEST WYOMING...Morning convection
across the far southern airspace will continue through sunrise
resulting in intermittent MVFR conditions from reduced VIS due to
heavy rain. During the day this convection will spread into the
rest of the airspace as monsoon moisture leads to scattered storms
areawide. Strong southerly flow will lead to gusty southerly
winds during the day along with erratic wind gusts and direction
from convective outflow boundaries.
&&
.FIRE WEATHER...Monsoon moisture remains in place for Thursday
with storms along and east of I-15 as a wave moves into southern
Utah from Arizona Thursday morning. Drier conditions will exist
near the Nevada border, but critical RH values will be isolated
and short lived along with southwesterly wind gusts 30-40 mph.
By Friday, this moisture shifts even further east as high
pressure to the southeast shifts further east resulting in a drier
southwesterly flow dominating. Additionally, approaching low
pressure across the PNW will enhance southwesterly winds during
the day on Friday with widespread gusts 30-40 mph along and west
of I-15 with isolated 40-50 mph gusts across more exposed
high terrain. Relative humidity will be near critical along the
Utah/Nevada border with higher RH as you approach the I-15
corridor.
The PNW low will continue to move towards the Great Basin with
winds staying elevated on Saturday and drier air shifting further
east towards the I-15 corridor that could result in isolated areas
of critical fire weather. A cold front will move through late
Saturday into Sunday with temperatures much cooler than normal and
winds relaxing behind the front as they shift to a northerly
direction. RH recoveries will benefit from the cooler conditions.
These improved winds and RH will last into early next week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Fire Weather Watch from Friday afternoon through Friday evening
for UTZ478-492-495.
Flood Watch through this evening for UTZ121-123-124-128>131.
WY...None.
&&
NDeSmet/Mahan
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityIn the hours before
Local storm report, Aug 22, 6:08 AM MDT, 5 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
608 AM MDT Thu Aug 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 AM Flood 2 ENE Santa Clara 37.14N 113.62W
08/22/2024 Washington UT Dept of Highways
Street flooding on Snow Canyon Pkwy at Dixie
Downs Road as evidenced on webcam.
&&
NDLocal storm report, Aug 22, 6:39 AM MDT, 4 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
639 AM MDT Thu Aug 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM Rain 1 SSE Ivins 37.16N 113.67W
08/22/2024 M1.50 Inch Washington UT Trained Spotter
&&
NDLocal storm report, Aug 22, 9:58 AM MDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
958 AM MDT Thu Aug 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Flash Flood 2 ENE Ivins 37.19N 113.65W
08/22/2024 Washington UT Park/Forest Srvc
Snow Canyon State Park reported flash
flooding. Campers were displaced from the
campsite, multiple waterfalls were observed,
and employees had to wait on water to recede
at a low water crossing as the flowing water
was up to the car door handles.
&&
DECLocal storm report, Aug 22, 10:06 AM MDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
1006 AM MDT Thu Aug 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 AM Flash Flood 1 NNW Zion National Par 37.26N 112.95W
08/22/2024 Washington UT Park/Forest Srvc
Zion National Park reported multiple
waterfalls and high flows in multiple slot
canyons off of Zion Canyon.
&&
DECThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:39 AM MDT | Areal Flood Advisory | SLC | Washington | 3 hr |
| Aug 22, 6:37 AM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Aug 22, 9:47 AM MDT | Flash Flood Warning | SLC | Kane, Washington | 5 hr |
| Aug 22, 11:45 AM MDT | Wind Advisory | SLC | Beaver, Box Elder, Carbon, Davis, Emery, Garfield and 11 more | 58 hr |
| Aug 22, 12:54 PM MDT | Special Weather Statement | SLC | Wasatch | 36 min |
| Aug 22, 4:03 PM MDT | Special Weather Statement | SLC | Washington | 27 min |
Nearby
Red Flag Warnings in Utah, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.